Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 178, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 16, 2017, 7:30 PM CDT for 4 counties in Iowa. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2017, 7:30 PM CDT (00:30 UTC)
- Expired
- Jun 16, 2017, 8:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Calhoun County, IA, Humboldt County, IA, Pocahontas County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 105 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 8:10 PM CDT | HAIL 0.88 | 1 S Otho, IA | DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 3:53 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2913 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1477 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 12.6
The text
As transmitted.
609
WUUS53 KDMX 170030
SVRDMX
IAC025-091-151-187-170115-
/O.NEW.KDMX.SV.W.0178.170617T0030Z-170617T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
730 PM CDT FRI JUN 16 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northwestern Webster County in central Iowa...
Southeastern Pocahontas County in northwestern Iowa...
Northeastern Calhoun County in west central Iowa...
South central Humboldt County in north central Iowa...
* Until 815 PM CDT.
* At 729 PM CDT, a severe thunderstorm was located over Manson, or 10
miles north of Rockwell City, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fort Dodge, Manson, South Twin Lake, North Twin Lake, Fort Dodge
Regional Airport, Pomeroy, Otho, Twin Lakes, Barnum, Moorland,
Clare, Knierim, Twin Lakes State Park, Frank A Gotch State Park and
Lizard Creek State Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4242 9467 4259 9467 4268 9420 4239 9413
TIME...MOT...LOC 0029Z 261DEG 26KT 4254 9457
HAIL...1.00IN
WIND...60MPH
$$
Martin3 follow-up statements
741
WWUS53 KDMX 170044
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
744 PM CDT FRI JUN 16 2017
IAC025-091-151-187-170115-
/O.CON.KDMX.SV.W.0178.000000T0000Z-170617T0115Z/
Webster IA-Pocahontas IA-Calhoun IA-Humboldt IA-
744 PM CDT FRI JUN 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN WEBSTER...SOUTHEASTERN POCAHONTAS...NORTHEASTERN
CALHOUN AND SOUTH CENTRAL HUMBOLDT COUNTIES...
At 744 PM CDT, a severe thunderstorm was located near Manson, or 13
miles northeast of Rockwell City, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fort Dodge, Manson, Fort Dodge Regional Airport, Otho, Barnum,
Moorland, Clare, Knierim, Frank A Gotch State Park and Lizard Creek
State Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4241 9456 4262 9451 4268 9420 4239 9413
TIME...MOT...LOC 0044Z 270DEG 25KT 4252 9443
HAIL...1.00IN
WIND...60MPH
$$
Martin474
WWUS53 KDMX 170059
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
759 PM CDT FRI JUN 16 2017
IAC091-151-170108-
/O.CAN.KDMX.SV.W.0178.000000T0000Z-170617T0115Z/
Pocahontas IA-Humboldt IA-
759 PM CDT FRI JUN 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POCAHONTAS AND
SOUTH CENTRAL HUMBOLDT COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
central and west central Iowa.
LAT...LON 4240 9440 4257 9439 4264 9419 4239 9413
TIME...MOT...LOC 0058Z 281DEG 26KT 4246 9429
$$
IAC025-187-170115-
/O.CON.KDMX.SV.W.0178.000000T0000Z-170617T0115Z/
Webster IA-Calhoun IA-
759 PM CDT FRI JUN 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN WEBSTER AND EASTERN CALHOUN COUNTIES...
At 758 PM CDT, a severe thunderstorm was located near Fort Dodge,
moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fort Dodge, Fort Dodge Regional Airport, Otho, Barnum, Moorland,
Clare and Lizard Creek State Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4240 9440 4257 9439 4264 9419 4239 9413
TIME...MOT...LOC 0058Z 281DEG 26KT 4246 9429
HAIL...0.75IN
WIND...60MPH
$$
Martin919
WWUS53 KDMX 170112
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
812 PM CDT FRI JUN 16 2017
IAC025-187-170122-
/O.EXP.KDMX.SV.W.0178.000000T0000Z-170617T0115Z/
Webster IA-Calhoun IA-
812 PM CDT FRI JUN 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WEBSTER AND
EASTERN CALHOUN COUNTIES WILL EXPIRE AT 815 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However small hail and gusty winds are still
possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
central and west central Iowa.
LAT...LON 4240 9440 4257 9439 4264 9419 4239 9413
TIME...MOT...LOC 0112Z 261DEG 26KT 4247 9417
$$
MartinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:45 PM CDT, 45 minutes earlier.
Area forecast discussion, Jun 16, 6:45 PM CDT, 45 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 645 PM CDT Fri Jun 16 2017 .SHORT TERM.../Tonight through Saturday/ Issued at 251 PM CDT Fri Jun 16 2017 Main concern is severe weather potential and its timing both this evening/tonight and Saturday afternoon. Have nudged timing of thunderstorm activity slightly later, to more of a 00Z or after time period. Surface warm front has pushed northward and as of early this afternoon extended ESE from northwest into east central and southeast IA. A weak low existed across northeast NE with a trof/dryline extending southwestward from it. MUCAPE values of 3000 J/kg or more existed in the warm sector. SPC has maintained Enhanced Risk of severe weather across much of the southwestern CWA. Main threats will be large hail initially, then evolving into a wind threat. The storms are likely to continue through the late evening and early morning hours Saturday across the southeastern CWA, eventually exiting the area by around 2 to 4 am across the southeastern CWA. Lows will fall into the 60s once again with the low/front pushed into southern Iowa. On Saturday, more severe weather is possible but uncertainties regarding the location of the frontal boundary remain. Present thinking is that the best severe weather potential will be confined to the southern CWA. SPC has an Enhanced Risk of severe weather there, with the best timing beginning in the mid to late afternoon hours. .LONG TERM.../Saturday night through Friday/ Issued at 251 PM CDT Fri Jun 16 2017 The long term period will be characterized by unsettled weather with opportunities for precipitation early in the period, then by mid week and again later in the week. Temperatures will begin the period with near to below normal temperatures, followed by a warm- up by mid week. The period will begin with walking the showers and thunderstorms out on Saturday night. Sunday looks to be much cooler than the temperatures we have experienced over the past several days. High temperatures will be in the 70s. By mid-week the upper level pattern will flatten, returning southerly surface flow and temperatures well into the 80s. Additionally, a few shortwaves will move through to end the week, however timing them and resulting storms is difficult at this time. && .AVIATION.../For the 00Z TAFS through 00Z Saturday evening/ Issued at 645 PM CDT Fri Jun 16 2017 Slower timing on convection leading to VFR conditions through mid evening. Storms should move into the area from the west by 03Z with MVFR conditions possible in storms. Some hail threat but bigger threat will be wind gusts to 40+kts. VFR conditions Sat morning aft 15Z through 21Z before next round of storms fire. Most likely areas Sat aftn will be along and S of a KALO-KDSM line. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Zogg LONG TERM...Zogg AVIATION...FAB
Hazardous weather outlook, Jun 16, 4:06 AM CDT, 15 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 406 AM CDT Fri Jun 16 2017 IAZ004>007-015>017-023>025-033>035-044-045-170915- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Crawford-Carroll- 406 AM CDT Fri Jun 16 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms return this afternoon and tonight, there is an enhanced risk for severe thunderstorms over much of the outlook area. Large hail and damaging winds are the primary threats. An isolated tornado or two may be possible as well. .DAYS TWO THROUGH SEVEN...Saturday through Thursday While thunderstorms will be possible Saturday, the primary severe threat is expected to remain south of the area. .SPOTTER INFORMATION STATEMENT... Spotters may be needed at times between today and Saturday. IAZ026>028-036>039-046>050-057>062-070>075-081>086-092>097-170915- Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 406 AM CDT Fri Jun 16 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms return this afternoon and tonight, there is an enhanced risk for severe thunderstorms over much of the outlook area. Large hail and damaging winds are the primary threats. An isolated tornado or two may be possible as well. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional severe thunderstorms are forecast Saturday afternoon and evening. There is an enhanced risk for the area. Both severe hail and damaging winds will be possible, though damaging winds will be the primary threat. .SPOTTER INFORMATION STATEMENT... Spotters may be needed at times between today and Saturday evening. CURTIS
In the hours before
Special weather statement, Jun 16, 3:30 PM CDT, 4 hours before
Special Weather Statement National Weather Service Des Moines IA 330 PM CDT FRI JUN 16 2017 IAZ004-162100- Emmet IA- 330 PM CDT FRI JUN 16 2017 ...Nickel Hail and Gusty Winds Possible Across Portions of Emmet County... At 329 PM CDT, Doppler radar was tracking a strong thunderstorm near Superior, or near Estherville, moving east at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Estherville, Swan Lake, Gruver, Fort Defiance State Park and Estherville Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4350 9463 4333 9464 4339 9492 4350 9492 TIME...MOT...LOC 2029Z 269DEG 24KT 4349 9488 Beerends
Local storm report, Jun 16, 4:53 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
453 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL THOMPSON 43.37N 93.78W
06/16/2017 E0.88 INCH WINNEBAGO IA TRAINED SPOTTER
&&
MJBSpecial weather statement, Jun 16, 5:09 PM CDT, 2 hours 21 minutes before
Special Weather Statement National Weather Service Des Moines IA 509 PM CDT FRI JUN 16 2017 IAZ007-162300- Worth IA- 509 PM CDT FRI JUN 16 2017 ...Strong Storm to Move Across Worth County... At 508 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Rice Lake, or 7 miles west of Northwood, moving east at 35 mph. Nickel size hail will be possible with this storm. Locations impacted include... Northwood, Rice Lake, Kensett, Grafton, Joice, Bolan, Northwood Municipal and Rice Lake State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 1000 PM CDT for north central Iowa. LAT...LON 4333 9303 4336 9349 4350 9348 4350 9302 TIME...MOT...LOC 2208Z 268DEG 28KT 4343 9337 Cogil
Local storm report, Jun 16, 7:20 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
720 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL POMEROY 42.55N 94.68W
06/16/2017 E0.88 INCH CALHOUN IA TRAINED SPOTTER
PENNY TO NICKEL.
&&
CCLocal storm report, Jun 16, 7:23 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
723 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL POMEROY 42.55N 94.68W
06/16/2017 E1.00 INCH CALHOUN IA TRAINED SPOTTER
HAIL SIZED HAS NOW INCREASED TO QUARTERS.
&&
CCThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:03 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas | 27 min |
| Jun 16, 8:31 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster | 44 min |
| Jun 16, 8:36 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 54 min |
| Jun 16, 9:05 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 55 min |
| Jun 16, 9:37 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 53 min |
| Jun 16, 9:38 PM CDT | Severe Thunderstorm Warning | DMX | Hardin, Marshall, Story | 37 min |
| Jun 16, 10:05 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 25 min |
| Jun 16, 10:19 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 56 min |
| Jun 16, 10:26 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Tama | 34 min |
| Jun 17, 5:29 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Lucas, Monroe, Wapello, Wayne | 14 min |
| Jun 17, 5:39 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Wayne | 37 min |
| Jun 17, 6:13 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 32 min |
| Jun 17, 6:19 PM CDT | Severe Thunderstorm Warning | DMX | Monroe, Wapello | 14 min |
| Jun 17, 6:30 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe, Wapello | 20 min |
| Jun 17, 6:45 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 15 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.